Hi, Had to take 250 mg of Depakine (Depakene/depakote) for my mood (subscribed from my housedoctor. Took it 11 days. Quit on monday because of severe side effects (heavy legs, sweating, heart palpitations, etcetera). It's funny that the heart palpitations are not mentioned in the leaflet over here (Europe) but on the internet I can find information that they ARE a side effect but less common. I underwent an ablation in october last year. Everything was fine but that stopped when taking this medication. Anyone can relate?
Heart palpitations a side effect of valproic acid (Depakene/Depakine/Depakote)?
- 19 Feb 2015 by K73
- 4 April 2020
- depakene, depakote, bipolar disorder, arrhythmia, hyperhidrosis, valproic acid, side effect, heart
Plus I felt 'generaly ill', mood swings, oedema, in short: bad.
And its one of the common side effects too. I know docs think when they are prescribing these drugs they are safe. They need to know the side effects and the past history of the patient. I have no idea why it wouldn't be in the info in Europe, its in the FDA info. I just looked at a different reference I have at home and it didn't have it in. A doctor shouldn't have to hunt for the side effect either. If its a side effect it should be reported across the board. The manufacturer needs to report all the side effects. Of course they can always pop up and be a new one, but this was a known one. We as patients need to be more proactive with our care too. We need to not trust a human being with our lives without any question. Doctors aren't God and certainly can't know everything. Read the info from the pharmacy, Go online and look at other references, before you take the medication. Not to be afraid of taking it, but to be aware that these things can happen. Are you going to have to have more work done now?
Yes, this is not uncommon, especially when first starting the medication.
If you think the heart palpitations are bad now wait until you try to stop taking the drug. The withdraw is worse even with a taper.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.